Oklahoma, 2004

High Wind in Oklahoma, May 19, 2004

May 19, 2004 · NWS AMA · 4 events in 1 county or zone

High winds across the central Oklahoma panhandle caused damage to power lines and telephone poles during the evening hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

High winds across the central Oklahoma panhandle caused damage to power lines and telephone poles during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 19, 4:40 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 19, 4:40 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT WED MAY 19 2004

.UPDATE...DIFFUSE DRYLINE EXTENDS SOUTHWARD FROM SURFACE LOW NEAR
GUYMON. DEEPLY MIXED AIRMASS ACROSS THE PANHANDLES THIS EVENING WITH
MINIMAL LOW LEVEL INSTABILITY. HIGH BASED/ISOLATED TS HAVE DEVELOPED
OVER SOUTHWEST ZONES SINCE 21Z. HAVE UPDATED GRIDS TO MENTION EVENING
TS FOR MOST AREAS EXCEPT FAR NORTHWEST COUNTIES. EXPECT ACTIVITY TO
DIMINISH BY 05Z.

SLATTERY

&&

.PREV DISCUSSION...
500 MB LOW OVER PACIFIC NORTHWEST THIS MORNING DIGS SOUTHWARD ALONG
CALIFORNIA COAST TOMORROW...AS THE RIDGE OVER THE SOUTHERN PLAINS
MOVES EAST. DIGGING TROUGH BEGINS TO FLATTEN OUT ON FRIDAY...WITH
A SHORTWAVE TROUGH IN 12Z ETA MOVING THROUGH THE FORECAST AREA ON
FRIDAY INSTEAD OF SATURDAY AS PREVIOUSLY FORECAST. MAIN CHANGE TO
FORECAST IS POPS FOR EASTERN HALF OF CWA ON FRIDAY ALONG DRYLINE...
AND REMOVAL OF POPS ON SATURDAY.

MODEL TRENDS OVER THE PAST FEW DAYS HAVE BEEN TO SLOW THE COLD
FRONT PROGGED INITIALLY FOR SUNDAY PASSAGE INTO THE PANHANDLES. HAVE
CONTINUED THIS TREND...NOTED IN LATEST ETA RUN...AND HELD THE FRONT
NORTH INTO MONDAY PERIODS.

TEMPS HAVE BEEN HIGHER TODAY THAN FORECAST...SO HAVE KEPT TEMPS
ABOVE MODELS FOR TOMORROW...ALTHOUGH NOT AS WARM AS TODAY...TO
ACCOUNT FOR CLOUD COVER IN NORTHWEST ZONES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, May 19, 3:11 PM CST, 5 hours 9 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT WED MAY 19 2004

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
411 PM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

FIRE DANGER IS EXPECTED THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, May 19, 4:56 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
556 PM CDT WED MAY 19 2004

TXZ011-012-192330-
OLDHAM-POTTER-
556 PM CDT WED MAY 19 2004

...STRONG THUNDERSTORMS NEAR WILDORADO...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH
ACROSS INTERSTATE 40 NEAR WILDORADO AND BUSHLAND.

THROUGH 630 PM...THE STORMS ARE EXPECTED TO PRODUCE HAIL UP TO
ONE HALF INCH IN DIAMETER...GUSTY WINDS UP TO 55 MPH...BRIEF HEAVY
DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE TOWARD
VALLEY DE ORO AND BOYS RANCH.

PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A
STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
CONDITIONS.

JRC
Special weather statement, May 19, 6:31 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT WED MAY 19 2004

TXZ006-011-200100-
HARTLEY-OLDHAM-
731 PM CDT WED MAY 19 2004

...STRONG THUNDERSTORMS NEAR CHANNING...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH
ACROSS HIGHWAY 385 NEAR CHANNING.

THROUGH 8 PM...THE STORMS ARE EXPECTED TO PRODUCE HAIL UP TO
ONE HALF INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE
IN THE DIRECTION OF DUMAS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A
STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
CONDITIONS.

JRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Texas

When
May 19, 8:20 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Texas

When
May 19, 8:50 PM CST
Where
Texas forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High winds blew over power lines and telephone poles down in and around Guymon. A fifty-four knot wind gust was estimated eleven miles east of Guymon and a fifty-two knot wind gusts was measured at both the Hooker Oklahoma Mesonet located one mile west of Hooker and also at the Goodwell Oklahoma Mesonet located two miles east of Goodwell.

High Wind, Texas

When
May 19, 8:50 PM CST
Where
Texas forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Texas

When
May 19, 8:59 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400864, 5400865, 5400866, 5400867.